In 16 patients who had pulmonary edema as a complication of heroin overdose, clinical manifestations varied from a total lack of symptoms to marked dyspnea and hypotension. Two of these patients died. Because of severe respiratory depression, 12 patients received nalorphine hydrochloride intravenously, and 7 required emergency endotracheal intubation. Fourteen patients were treated with oxygen given under intermittent positive pressure, usually with a good clinical response. Antibiotics were used to combat the pneumonia which often complicated this disorder; the role of digitalis, diuretics, and corticosteroids in its therapy is conjectural. The pathogenesis of heroin pulmonary edema is unclear, but hypoxia may be an important factor. Since pulmonary edema may be a late complication of heroin intoxication, all patients suspected of acute heroin overdose, even if they respond rapidly and well to narcotic antagonists, should be observed for at least 24 hours in the hospital.